Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 6:50 PM CDT for Webster County, Wright County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 6:50 PM CDT (23:50 UTC)
- Expired
- May 1, 2002, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:05 PM CDT | Hail 0.75 | Seymour, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2133 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 012350 SVRSGF MOC225-229-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WRIGHT COUNTY IN SOUTHWEST MISSOURI SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI * UNTIL 730 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORDLAND...OR 17 MILES EAST OF OZARK...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIGGINS BY 655 PM CDT. SEYMOUR BY 705 PM CDT. MANSFIELD BY 720 PM CDT. NORWOOD...HARTVILLE BY 730 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3718 9303 3707 9300 3703 9230 3728 9233 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 1, 2:31 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT WED MAY 1 2002 SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS. SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI. A SURFACE TROUGH EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT APPEARS TO LAG BACK ACROSS CENTRAL KANSAS. VERY WARM AND MOIST AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70 DEGREES. JOPLIN HAS REACHED 87 DEGREES AS OF 19Z. LAPS DATA SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG. A HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON BUT FOR HOW MUCH LONGER? UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE THIS AFTERNOON AND EVENING. RUC SUGGEST CONVECTIVE INHIBITION WILL WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS AREA. WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED. OTHERWISE EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY. THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT. POST FRONTAL CLOUDS WILL LINGER INTO THURSDAY MORNING. COULD BE A FEW SPRINKLES OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET. THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH CENTRAL MISSOURI. WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS. A WEAK IMPULSE ALSO PROGGED TO CROSS THE PLAINS. WILL SEE AT LEAST SOME INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW. QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND. WE WILL SEE A GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE REGION. .SGF...NONE. FOSTER
In the hours before
Special weather statement, May 1, 1:00 PM CDT, 5 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 1 2002 ...MODERATE RISK SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER THREATS... DAMAGING WINDS IN EXCESS OF 70 MPH LARGE HAIL UP TO THE SIZE OF GOLF BALLS TORNADOES * THREAT AREA AND TIMING... SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVER THE ENTIRE AREA AFTER 3 PM...BUT ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE AFTER 5 PM. * DISCUSSION... A DEVELOPING SURFACE LOW WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS AFTERNOON WHILE THE WARM FRONT LIFTS NORTH INTO CENTRAL MISSOURI. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO MIDDLE 80S...AND DEW POINTS CLIMB INTO THE UPPER 60S TO LOW 70S. AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A CAP OF WARMER AIR IN THE LOWER ATMOSPHERE. THERE IS UNCERTAINTY OF HOW STRONG THIS CAP WILL BE LATER THIS AFTERNOON AND IF IT WILL SUPPRESS THUNDERSTORM DEVELOPMENT. HOWEVER ANY STORMS THAT DO DEVELOP WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY OVER THE AREA. DIRECTIONAL SHEAR WILL SUPPORT SUPERCELLS MAINLY NEAR THE SURFACE LOW AND ASSOCIATED WARM FRONT OVER CENTRAL AND SOUTH CENTRAL MISSOURI. THE GREATEST THREAT OF LARGE HAIL... DAMAGING WINDS..AND POSSIBLY TORNADOES WILL BE EAST OF A WARSAW TO SPRINGFIELD LINE. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE. * EXTENDED OUTLOOK... NONE EXPECTED. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 1, 4:16 PM CDT, 2 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 416 PM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS STILL POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES * THREAT AREAS AND TIMING... GREATEST THREAT OVER DENT AND SHANNON COUNTIES TONIGHT...WITH A LESSER THREAT FOR ALL AREAS SOUTH OF I 44. * DISCUSSION... VERY WARM AND MOIST AIR AT THE SURFACE...TOGETHER WITH AN APPROACHING COLD FRONT COULD LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY LIMITING FACTOR TO ANY THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR AROUND 6000 FEET ABOVE THE SURFACE WHICH WILL CONTINUE TO ACT AS A CAPPING MECHANISM. SHOULD THE FORCING FROM THE APPROACHING COLD FRONT BE SUFFICIENT TO BREAK THE CAP...SEVERE THUNDERSTORMS COULD QUICKLY DEVELOP. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 1, 6:46 PM CDT, 4 minutes before
MOZ071-082-083-092-095>098-103>106-020400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 646 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 197...IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...PHELPS... SHANNON...STONE...TANEY...TEXAS AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON... OZARK...ROLLA AND WEST PLAINS.
Local storm report, May 1, 6:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM EXETER MO 1 INCH HAIL
05/01/02 BARRY REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 47 min |
| May 1, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 35 min |
| May 1, 6:34 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 41 min |
| May 1, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.